Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

May 7, 2021Boone County, Kentucky; Dearborn County, Ohio County, Indiana

NWS Wilmington, OH issued this special weather statement at May 7, 2021, 8:48 PM EDT for Boone County, Kentucky; Dearborn County, Ohio County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 8:48 PM EDT (00:48 UTC)
Expired
May 7, 2021, 9:15 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH

Counties Dearborn County, IN, Ohio County, IN, Boone County, KY

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:48 PM EDTHAIL 0.88Sse Milan, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS81 KILN 080048
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
848 PM EDT Fri May 7 2021
 
INZ073>075-080-KYZ090>092-080115-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
Gallatin KY-
848 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT OHIO...EAST CENTRAL RIPLEY...
CENTRAL DEARBORN...NORTHEASTERN SWITZERLAND...CENTRAL KENTON...BOONE
AND EASTERN GALLATIN COUNTIES UNTIL 915 PM EDT...

At 847 PM EDT, radar indicated a strong thunderstorm over Moores
Hill, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Florence, Independence, Erlanger, Elsmere, Lawrenceburg, Greendale,
Aurora, Walton, Rising Sun, Oakbrook, Burlington, Union, Milan,
Dillsboro, Moores Hill, Wilmington, Manchester, French, Hartford and
Patriot.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 65 and 77.
 I-75 in Kentucky between mile markers 170 and 182.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8520 3921 8504 3897 8454 3880 8463
      3880 8464 3879 8464 3876 8482 3886 8494
      3888 8496
TIME...MOT...LOC 0047Z 311DEG 27KT 3910 8505 

$$

Coniglio

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at May 7, 7:16 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 7, 7:16 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
716 PM EDT Fri May 7 2021

.SYNOPSIS...
A disturbance will work through the region this evening. A
larger system will bring widespread moderate to heavy rainfall
to the region Saturday night through Sunday evening.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An upper level disturbance is starting to work into the region. There
are steep lapse rates and very low freezing levels. Have already
seen some pea size hail and gusty winds. Some uncertainty with
hail size, however expect a lot of the shower activity to have
small hail. Cannot rule out a few showers or storms with larger
hail. After this activity tapers off tonight skies will begin to
clear out.

There will be some stratus that works into central Ohio and
portions of the Scioto River Valley. Winds will also stay up
some across this area and into northern portions of west central
Ohio. Although temperatures will have the potential to drop down
into the middle 30s across these areas, with the winds the cloud
potential kept these areas out of the frost advisory. Across
southwestern portions of the forecast area expect winds to be
less and cloud cover to be less. Temperatures will be somewhat
marginal across northern Kentucky, however with the potential
for some colder spots decided to include this area in the frost
advisory with the rest of southwestern portions of the forecast
area. Have the greatest confidence in colder temperatures and
frost potential across southeast and east central Indiana into
southwest Ohio.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Expect dry conditions for most of the daytime hours on Saturday.
As warm front moves into the area expect rain to develop across
the region. Instability is very limited and therefore kept any
thunder mention out of the forecast. Least amount of confidence
is southeastern portions of the forecast area across the lower
Scioto Valley and into northern Kentucky as model trends have
been hinting at a more northern solution with the
precipitation.

Temperatures are expected to reach into the 50s to around 60
degrees for highs on Saturday and drop down into the 40s
Saturday night. Temperatures will start to warm some later in
the night as the warm front moves northward.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Warm front will extend across the area will low pressure approaching
the region at the beginning of the period. Spread in position has
narrowed a bit with the 12Z guidance suite, but still about a 100
mile difference which given the strong gradient associated with this
system will have a substantial impact on the forecast both in terms
of temperature and where greater precipitation amounts occur.

Forecast fairly closely follows a multi model blend, although it is
a bit uncomfortable that the 12Z ECMWF (as well as its ensemble
mean) along the the extended run of the 15Z RAP (through 09/18Z)
maintain the more southerly position.

So showers or rain, depending on where you are relative to the
boundary, will be ongoing at the beginning of the period. Looks like
there is potential for a bit of a lull in precipitation towards
midday but then increasing again in the afternoon as the low moves
into the area. Precipitation will continue into the evening and then
end fairly quickly as the low and frontal system move off to the
east. Expect a swath of 1 to 2 inches of rain for the entire event.

High pressure will build in for Monday and Tuesday and likely
continue to influence the region into Wednesday. ECMWF and CMC have
trended towards less amplitude with a short wave tracking through
the Plains midweek. So it is faster as it passes the area with
little or no surface reflection. GFS still maintaining a stronger
system with a low passing just south of the area later in the week.
Given uncertainties, have chance PoPs for Wednesday night and
Thursday.

Below normal temperatures will continue through the period.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A ~6000ft AGL cumulus field and scattered showers are moving across
the Ohio Valley this evening. VFR conditions are being observed
everywhere except for a few very brief and isolated MVFR
visibility dropouts in the strongest showers.

Cumulus and shower activity will drop off later this evening with
the loss of daytime heating and give way to mostly clear skies
almost everywhere. The only exception to the clearing may occur
across central Ohio (possibly impacting KCMH/KLCK) where some lower
MVFR stratus is possible late overnight.

By around 1200Z, KCMH/KLCK should experience clearing of any MVFR
ceilings and VFR conditions persist the rest of the day at all
sites. High and middle level clouds will then thicken Saturday
afternoon and Saturday night ahead of the next weather maker on
Sunday.

Westerly/northwesterly winds from 5-10 knots are expected the entire
TAF period until Saturday evening when winds become light and
variable.

.OUTLOOK...Rain is expected Saturday night through Sunday night
MVFR to IFR ceilings can be expected with LIFR ceilings possible.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Frost Advisory from 3 AM to 10 AM EDT Saturday for OHZ042-060-
     061-070>072-077>081.
KY...Frost Advisory from 3 AM to 10 AM EDT Saturday for KYZ089>100.
IN...Frost Advisory from 3 AM to 10 AM EDT Saturday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Campbell
Hazardous weather outlook, May 7, 6:17 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
617 PM EDT Fri May 7 2021

OHZ026-034-035-043>046-051>056-062>065-073-074-082-088-082230-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Pike-Scioto-
617 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

There will be the potential for patchy frost tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy rainfall is likely Saturday night through
Sunday evening. This could lead to areal and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-060-061-070>072-
077>081-082230-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Preble-Montgomery-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
617 PM EDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Moderate to heavy rainfall is likely Saturday night through
Sunday evening. This could lead to areal and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 8:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
815 PM EDT Fri May 7 2021

INZ066-073-074-KYZ091-OHZ077-080045-
Franklin IN-Ripley IN-Dearborn IN-Boone KY-Hamilton OH-
815 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...NORTHERN
RIPLEY...DEARBORN...NORTHERN BOONE AND WEST CENTRAL HAMILTON COUNTIES
UNTIL 845 PM EDT...

At 815 PM EDT, radar indicated a strong thunderstorm near Batesville,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Harrison, Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden
Valley, Cleves, Milan, Oldenburg, Shawnee, Moores Hill, Blue Jay,
Guilford, Wilmington, Logan, Manchester, Grandview, Sunman and North
Bend.

This includes the following Interstates...
 I-74 in Indiana between mile markers 145 and 169.
 I-74 in Ohio between mile markers 1 and 4.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8530 3937 8529 3926 8475 3911 8476
      3905 8492 3921 8541
TIME...MOT...LOC 0015Z 290DEG 33KT 3928 8532

Coniglio
Special weather statement, May 7, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
848 PM EDT Fri May 7 2021

INZ073>075-080-KYZ090>092-080115-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
Gallatin KY-
848 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT OHIO...EAST CENTRAL RIPLEY...
CENTRAL DEARBORN...NORTHEASTERN SWITZERLAND...CENTRAL KENTON...BOONE
AND EASTERN GALLATIN COUNTIES UNTIL 915 PM EDT...

At 847 PM EDT, radar indicated a strong thunderstorm over Moores
Hill, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Florence, Independence, Erlanger, Elsmere, Lawrenceburg, Greendale,
Aurora, Walton, Rising Sun, Oakbrook, Burlington, Union, Milan,
Dillsboro, Moores Hill, Wilmington, Manchester, French, Hartford and
Patriot.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 65 and 77.
 I-75 in Kentucky between mile markers 170 and 182.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8520 3921 8504 3897 8454 3880 8463
      3880 8464 3879 8464 3876 8482 3886 8494
      3888 8496
TIME...MOT...LOC 0047Z 311DEG 27KT 3910 8505

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:16 PM EDTSpecial Weather StatementILNBoone, Campbell, Kenton29 min
May 7, 8:15 PM EDTSpecial Weather StatementILNDearborn30 min

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.